MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-12
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex (ped) device and catheter were returned.The ped device was found within the catheter.The ped device and catheter were decontaminated.The catheter useable length was measured to be within specification.The ped pushwire was found extending from within the catheter hub.Upon visual inspection, no damages were found with the catheter hub or distal tip.The catheter body was found to be kinked.The ped device could not be pushed forward or removed from within the catheter.The catheter was unable to be flushed.The catheter was dissected to remove the ped device.The ped device was found separated into two segments while still within the catheter.The ped device segments were removed from within the catheter.The distal hypotube with the ptfe shrink tubing was found to be intact.The pushwire was found detached at the distal hypotube weld (solder joint).The proximal bumper, re-sheathing pad and re-sheathing marker were found to be missing.The dps restraints/sleeves appear to be in good condition.The tip coil outer coils were found to be intact but damaged with pad restraint found stuck to tip coil.The ped braid was found to be missing and not returned, as it was implanted in the patient.The detached pushwire was sent out for scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) elemental analysis.The elemental analysis of the pushwire end shows elevated sodium (na), chlorine (cl), iron (fe), silver (ag), tin (sn), chromium (cr), and oxygen (o) peaks were detected on the wire surface, and it is not possible to determine the failure mechanism of the subject wire.No other anomalies were observed.Based on the analysis findings, the ped pushwire was confirmed to have resistance during retraction and the catheter was confirmed to have catheter resistance.The returned ped pushwire was found stuck within the catheter.In addition, the returned pushwire and the catheter were damaged.From the damages seen on the catheter body (kinking) and ped pushwire was found detached at the distal hypotube weld (solder joint); it appears there was high force used.The investigation determined that these events were similar to events that had already been investigated, and another investigation is not necessary.Regarding the solder joint separation issue, in addition to excessive force, separation can occur due to inadequate solder/tinning.As the analysis showed presence of soldering material (tin); thereby indicating that the soldering was conducted.A review of the manufacturing process did not uncover any deficiencies with regard to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).Linked with mdrs: 2029214-2020-00201, 2029214-2020-00202, 2029214-2020-00203.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that one pipeline failed to deploy and two delivery systems became stuck upon removal.The patient was undergoing surgery for treatment of a left, saccular, unruptured aneurysm with a max diameter of 5 mm and a 8 mm neck diameter.It was noted the patient's vessel tortuosity was severe.It was reported that the first pipeline was delivered to the distal ica terminus.The wire was retrieved, and upon pulling out the wire, it became stuck in the middle segment of the phenom 27 microcatheter.Everything was removed, a second phenom 27 was delivered followed by a second pipeline.The pipeline became twisted and would not straighten out or open after numerous re-sheathing and re-deployment attempts.Upon removal, the pipeline became stuck about halfway, and the entire system was removed.A third phenom 27 was used and successfully delivered the second pipeline into the patient successfully to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Ancillary devices include a neuron max and navien 58.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10084131
Report Number2029214-2020-00483
Device Sequence Number14148978
Product Code OUT
UDI-Device Identifier00847536015814
UDI-Public00847536015814
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/16/2021
Device Model NumberPED-400-12
Device Lot NumberA756552
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/20/2020
Initial Report FDA Received Date05/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1